A Robust APTAS for the Classical Bin Packing Problem

  • Leah Epstein
  • Asaf Levin
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4051)


Bin packing is a well studied problem which has many applications. In this paper we design a robust APTAS for the problem. The robust APTAS receives a single input item to be added to the packing at each step. It maintains an approximate solution throughout this process, by slightly adjusting the solution for each new item. At each step, the total size of items which may migrate between bins must be bounded by a constant factor times the size of the new item. We show that such a property cannot be maintained with respect to optimal solutions.


Integer Program Performance Guarantee Polynomial Time Approximation Scheme Large Item Small Item 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Coffman, E.G., Garey, M.R., Johnson, D.S.: Approximation algorithms for bin packing: A survey. In: Hochbaum, D. (ed.) Approximation algorithms, PWS Publishing Company (1997)Google Scholar
  2. 2.
    Csirik, J., Woeginger, G.J.: On-line packing and covering problems. In: Fiat, A., Woeginger, G.J. (eds.) Online Algorithms: The State of the Art, pp. 147–177 (1998)Google Scholar
  3. 3.
    Fernandez de la Vega, W., Lueker, G.S.: Bin packing can be solved within 1 + ε in linear time. Combinatorica 1, 349–355 (1981)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Galambos, G., Woeginger, G.J.: Repacking helps in bounded space online bin packing. Computing 49, 329–338 (1993)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Gambosi, G., Postiglione, A., Talamo, M.: On-line maintenance of an approximate bin-packing solution. Nordic Journal on Computing 4(2), 151–166 (1997)MathSciNetGoogle Scholar
  6. 6.
    Gambosi, G., Postiglione, A., Talamo, M.: Algorithms for the relaxed online bin-packing model. SIAM Journal on Computing 30(5), 1532–1551 (2000)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hochbaum, D.S., Shmoys, D.B.: Using dual approximation algorithms for scheduling problems: theoretical and practical results. Journal of the ACM 34(1), 144–162 (1987)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Ivkovic, Z., Lloyd, E.L.: Partially dynamic bin packing can be solved within 1 + ε in (amortized) polylogarithmic time. Information Processing Letters 63(1), 45–50 (1997)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Ivkovic, Z., Lloyd, E.L.: Fully dynamic algorithms for bin packing: Being (mostly) myopic helps. SIAM Journal on Computing 28(2), 574–611 (1998)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Karmarkar, N., Karp, R.M.: An efficient approximation scheme for the one-dimensional bin-packing problem. In: Proceedings of the 23rd Annual Symposium on Foundations of Computer Science (FOCS 1982), pp. 312–320 (1982)Google Scholar
  11. 11.
    Lee, C.C., Lee, D.T.: A simple online bin packing algorithm. Journal of the ACM 32(3), 562–572 (1985)MATHCrossRefGoogle Scholar
  12. 12.
    Sanders, P., Sivadasan, N., Skutella, M.: Online scheduling with bounded migration. In: Díaz, J., Karhumäki, J., Lepistö, A., Sannella, D. (eds.) ICALP 2004. LNCS, vol. 3142, pp. 1111–1122. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  13. 13.
    Schrijver, A.: Theory of Linear and Integer Programming. John Wiley & Sons, Chichester (1986)MATHGoogle Scholar
  14. 14.
    Seiden, S.S.: On the online bin packing problem. Journal of the ACM 49(5), 640–671 (2002)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Ullman, J.D.: The performance of a memory allocation algorithm. Technical Report 100, Princeton University, Princeton, NJ (1971)Google Scholar
  16. 16.
    van Vliet, A.: An improved lower bound for online bin packing algorithms. Information Processing Letters 43(5), 277–284 (1992)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Vazirani, V.V.: Approximation Algorithms. Springer, Heidelberg (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Leah Epstein
    • 1
  • Asaf Levin
    • 2
  1. 1.Department of MathematicsUniversity of HaifaHaifaIsrael
  2. 2.Department of StatisticsThe Hebrew UniversityJerusalemIsrael

Personalised recommendations